Alert archive / Maryland / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 308, NWS Baltimore/Washington

September 28, 20164 counties in Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Sep 28, 2016, 5:50 AM EDT for 4 counties in Maryland. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2016, 5:50 AM EDT (09:50 UTC)
Expired
Sep 28, 2016, 6:30 AM EDT
In force
40 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calvert County, MD, Charles County, MD, Prince George's County, MD, Saint Mary's County, MD

The radar

The Sterling radar (KLWX), 83 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 4:40 AM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 28, 4:40 AM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
440 AM EDT Wed Sep 28 2016

.SYNOPSIS...
An upper level low will impact the area Wednesday through Thursday
night...bringing the potential for heavy rainfall across portions of
the area. The upper level low will gradually move away from the area
Friday through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Complex weather situation is beginning to unfold across the
area...as strong upper-level low is starting to drop southward into
the Ohio River Valley. At the surface, frontal boundary is across
central VA...where it will remain through much of today. Overrunning
showers have already been developing this morning across the VA
Piedmont and are now pushing into parts of northern VA. Expect this
trend to continue through the morning and into the afternoon...with
a northward shift in precipitation chances through the day. While
instability remains rather anemic, strengthening wind field could
lead to some stronger storms across southern portions of the
area...with wind/hail the primary threats in the strongest storms.
SPC has much of central VA and the VA Piedmont in a marginal risk
for SVR...which seems very reasonable considering the setup.
Training storms could lead to some flooding issues...but dry
antecedent conditions should prevent most hydro issues at least for
today.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Heaviest rain expected later tonight into Friday morning as strong
upslope flow (up to 50 kts out of SE) and high precipitable water
transport set up over the area (axis of heaviest rainfall expected
over our area). Spatiotemporal characteristics of the Flash Flood
watch in good shape...as repetitive bouts of moderate-to-heavy rain
could eventually saturate the dry soils and lead to runoff concerns.
Storm total QPF still greater than 3 inches over a large area...with
the potential for higher totals in localized areas. Despite the weak
instability on Thursday...strong wind field remains...so could also
be a few stronger storms with wind/hail threats.

General consensus is for the bulk of the heaviest rainfall to begin
to wind down during the day Friday as low pressure system begins to
weaken as it becomes vertically stacked.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Upper low will remain across the Ohio Valley this weekend. Hence, we
will need to keep a chance of showers in the forecast for at least
Saturday. However, that chance will be less than the end of the week
as the low will begin to lift toward the Great Lakes and eventually
the St. Lawrence Valley. That should permit a drying trend, making
Sunday the better of the two weekend days.

High temperatures will be near normal for the start of October.
Lows, on the other hand, will be about 5 to 10 degrees above normal,
due to the humidity from the influx of moisture.

High pressure should be back for early next week.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
Upper-level low will impact the area today through Friday...bringing
periods of IFR (and perhaps lower) to all the terminals. Heaviest
rain expected late tonight into Friday. Isolated thunderstorms are
also possible this afternoon and Thursday afternoon. Could see a
gradual return to VFR later Friday afternoon.

Gradual improvement through the weekend, with windows for flight
restrictions becoming more scarce. VFR should generally prevail by
Sunday.

&&

.MARINE...
Gradient winds should remain below SCA criteria through much of the
day today...though SCA gusts are possible in showers/thunderstorms.
Small craft advisory was issued starting later this evening through
12z Friday...as gradient winds strengthen with strengthening system.
Gradient should begin to relax by later Friday...with SCA winds less
likely.

Upper low will slowly lift and fill this weekend. No flags
anticipated at this time.

&&

.TIDES/COASTAL FLOODING...
Current forecast keeps tidal sites below flood stage at least
through most of Thursday. Believe guidance is not capturing strength
of easterly flow component...so this will need to be monitored to
see if coastal flooding concerns arise sooner.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from late tonight through Friday morning for
     DCZ001.
MD...Flash Flood Watch from late tonight through Friday morning for
     MDZ003>006-011-013-014-016>018-502>508.
VA...Flash Flood Watch from late tonight through Friday morning for
     VAZ027>031-038>040-050>057-501-502-505>507.
WV...Flash Flood Watch from late tonight through Friday morning for
     WVZ050>053-055-504.
MARINE...Small Craft Advisory from 6 PM this evening to 8 AM EDT Friday
     for ANZ530>543.

&&

SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...HTS
AVIATION...MSE/HTS
MARINE...MSE/HTS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 28, 5:14 AM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
514 AM EDT WED SEP 28 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-290915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
514 AM EDT WED SEP 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE ENTIRE
OUTLOOK AREA. PLEASE REFER TO FLASH FLOOD MESSAGE FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FLASH FLOOD WATCH CONTINUES THURSDAY THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-290915-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
510 AM EDT WED SEP 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR MOST OF THE
AREA EXCEPT OVER THE POTOMAC HIGHLANDS AND THE SOUTHERN SHENANDOAH
VALLEY. PLEASE REFER TO THE FLASH FLOOD MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FLASH FLOOD WATCH CONTINUES THURSDAY THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 4:37 AM EDTSmall Craft AdvisoryLWX3 days
Sep 28, 5:58 AM EDTSpecial Marine WarningLWX62 min
Sep 28, 6:30 AM EDTSpecial Marine WarningLWX90 min
Sep 28, 7:40 AM EDTSpecial Marine WarningLWX95 min
Sep 28, 7:56 AM EDTSpecial Marine WarningLWX94 min
Sep 28, 9:09 AM EDTSpecial Marine WarningLWX51 min
Sep 28, 9:51 AM EDTSpecial Marine WarningLWX84 min
Sep 28, 11:29 AM EDTSpecial Marine WarningLWX91 min
Sep 28, 12:01 PM EDTSpecial Marine WarningLWX89 min
Sep 28, 5:56 PM EDTSpecial Marine WarningLWX2 hr
Sep 28, 7:18 PM EDTSpecial Marine WarningLWX117 min
Sep 28, 9:23 AM EDTAreal Flood WarningLWXCalvert, Saint Mary's4 hr
Sep 28, 10:42 AM EDTRiver Flood WatchLWXMontgomery57 hr
Sep 28, 10:40 AM EDTRiver Flood WatchLWXBerkeley, Jefferson69 hr

Nearby

Severe Thunderstorm Warnings in Maryland, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.